Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Eur J Pediatr. 1984 Jun;142(2):121-5.

Cardiac hypertrophy secondary to ACTH treatment in children.

Abstract

The usefulness of ACTH in the treatment of childhood epilepsy is assessed by improvement in the EEG and in the clinical condition. However, pronounced side effects, even serious ones, must be encountered. The most common complications are Cushing syndrome, infections, and arterial hypertension. We report on seven patients with infantile myoclonic seizures, who exhibited myocardial hypertrophy with increased left ventricular function during ACTH treatment. These changes were detected and followed by serial echocardiographic investigations. Within a period of 5 months after the termination of ACTH therapy the abnormal echocardiographic findings disappeared. We believe that the cardiac hypertrophy is ACTH-induced. Based on the various biological effects of ACTH different explanations are proposed: oedema or deposition of glycogen in the myocardial tissue, hyperinsulinism, arterial hypertension and increased inotropic stimulus. Because of our observations, we suggest careful monitoring of children treated with ACTH by performing serial echocardiographic investigations.

PMID:
6088243
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk